Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Modafinil is the first-line treatment for narcolepsy. It may also improve mood in narcoleptic patients (1). However, psychostimulants may exacerbate psychotic symptoms in psychotic patients (2). Cases of psychosis have also been reported during psychostimulant abuse (3) and during abuse of prescribed drug in narcoleptic patients (4) but not following medical use. Here we report the case of a boy with narcolepsy.
Albert was a 17-year-old boy who was diagnosed with narcolepsy at age 14. He was first prescribed modafinil, 400 mg/day for 1 year, switched to methylphenidate, 40 mg/day for 2 years, then returned to modafinil, 400 mg/day. The switching was because of complaints of irritability and of a lack of efficacy for sleep attacks. Albert then experienced flight of ideas, sexual excitation, and increased irritability. These manic symptoms resulted in friction with family members and a fight for which he could have been put on trial. Then, free of psychostimulant treatment, Albert was described as sad, anhedonic, and withdrawn. Following reintroduction of modafinil, the same manic symptoms reoccurred. After a meeting with a judge, Albert experienced self-referential thinking and suspiciousness. Later, a full manic episode developed within 3 days, including insomnia, tachypsychia, logorrhea, psychomotor agitation, and mood-incongruent psychosis. There was no grandiosity but delusion of persecution, based on auditory hallucinations (his uncle reproaching him for his past sexual behavior), complex visual hallucinations (a vampire hiding in his bedroom and trying to bite him), and a feeling of being talked to through the television. Albert was hospitalized, and the modafinil was stopped. The mania required pharmacological treatment that started after written consent was obtained from both Albert and his parents.
These mood symptoms seem time-related to psychostimulant administration and interruption. Exposure lasted for only 3 years, but discontinuation and reintroduction might have lowered the manic threshold. Contrary to previous reports of psychosis induced by psychostimulant abuse (3), the patient showed no trend toward dose escalation. This could be the first report of mania under a therapeutic dose of modafinil. The symptoms were compatible with psychostimulant-induced psychosis. Although an independent psychiatric disorder cannot be ruled out, we suggest a careful psychiatric monitoring of patients receiving modafinil and other psychostimulants for the treatment of narcolepsy.
Download citation file:
Web of Science® Times Cited: 24